Inscribing cubes and covering by rhombic dodecahedra via equivariant topology

T. Hausel, E. Makai, A. Szücs, Mathematika 47 (2000) 371–397.


Journal Article | Published
Author
Hausel, TamasIST Austria; Makai, Endre; Szücs, András
Abstract
First, a special case of Knaster's problem is proved implying that each symmetric convex body in ℝ3 admits an inscribed cube. It is deduced from a theorem in equivariant topology, which says that there is no S4 - equivariant map from SO(3) to S2, where S4 acts on SO(3) on the right as the rotation group of the cube, and on S2 on the right as the symmetry group of the regular tetrahedron. Some generalizations are also given. Second, it is shown how the above non-existence theorem yields Makeev's conjecture in ℝ3 that each set in ℝ3 of diameter 1 can be covered by a rhombic dodecahedron, which has distance 1 between its opposite faces. This reveals an unexpected connection between inscribing cubes into symmetric bodies and covering sets by rhombic dodecahedra. Finally, a possible application of our second theorem to the Borsuk problem in ℝ3 is pointed out.
Publishing Year
Date Published
2000-06-01
Journal Title
Mathematika
Acknowledgement
The research of the first author was partially supported by Trinity College, Cambridge, and that of all the authors by grants 23444, T-030012 and A 046/96, respectively, from the Hungarian National Foundation for Scientific Research.
Volume
47
Issue
1-2
Page
371 - 397
IST-REx-ID

Cite this

Hausel T, Makai E, Szücs A. Inscribing cubes and covering by rhombic dodecahedra via equivariant topology. Mathematika. 2000;47(1-2):371-397. doi:10.1112/S0025579300015965
Hausel, T., Makai, E., & Szücs, A. (2000). Inscribing cubes and covering by rhombic dodecahedra via equivariant topology. Mathematika, 47(1–2), 371–397. https://doi.org/10.1112/S0025579300015965
Hausel, Tamas, Endre Makai, and András Szücs. “Inscribing Cubes and Covering by Rhombic Dodecahedra via Equivariant Topology.” Mathematika 47, no. 1–2 (2000): 371–97. https://doi.org/10.1112/S0025579300015965.
T. Hausel, E. Makai, and A. Szücs, “Inscribing cubes and covering by rhombic dodecahedra via equivariant topology,” Mathematika, vol. 47, no. 1–2, pp. 371–397, 2000.
Hausel T, Makai E, Szücs A. 2000. Inscribing cubes and covering by rhombic dodecahedra via equivariant topology. Mathematika. 47(1–2), 371–397.
Hausel, Tamas, et al. “Inscribing Cubes and Covering by Rhombic Dodecahedra via Equivariant Topology.” Mathematika, vol. 47, no. 1–2, University College London, 2000, pp. 371–97, doi:10.1112/S0025579300015965.
All files available under the following license(s):
Copyright Statement:
This Item is protected by copyright and/or related rights. [...]

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar